Skip to Main Content

Instructors can request access to the Casebook Instructor's Guide on AccessPharmacy. Email User Services (userservices@mheducation.com) for more information.

LEARNING OBJECTIVES

After completing this case study, the reader should be able to:

  • Interpret drug allergy information (eg, timing of the reaction, signs, and symptoms) to identify the likelihood of an IgE-mediated reaction.

  • Assess the potential for cross-sensitivity between penicillins and carbapenems.

  • Differentiate desensitization from graded challenge dosing procedures and identify patients who are appropriate candidates for each procedure.

  • Select appropriate antibiotic therapy for a patient with multiple antibiotic allergies.

PATIENT PRESENTATION

Chief Complaint

“My cough is back and I feel like I did when I was admitted three weeks ago.”

HPI

Alan Adams is a 55-year-old man with a history of COPD who is an inpatient on the general medicine service at an academic medical center. He has had four admissions this year for COPD and pneumonia. Three weeks ago, he presented to the ED complaining of a 3-day history of tiredness and a cough productive of greenish sputum. Sputum cultures at that time revealed Pseudomonas aeruginosa sensitive to aztreonam and cefepime with intermediate sensitivity to piperacillin–tazobactam and tobramycin. Due to his multiple antibiotic allergies, the patient underwent desensitization to cefepime. He was subsequently treated as an inpatient for 10 days with IV cefepime without incident. He has remained an inpatient for continued COPD management.

PMH

COPD × 17 years

Chronic empyema secondary to bronchial pleural fistulae with chest tube placement 7 months ago

RUL lung abscess secondary to Candida and Aspergillus; S/P upper lobe lobectomy 11 years ago

HTN × 10 years

S/P MI 15 years ago

SH

Lives with his mother; he is unemployed. He has a 40 pack-year smoking history. Admits to occasional alcohol use; denies use of recreational drugs.

Meds

Albuterol MDI two puffs Q 6 H PRN

Ipratropium MDI two puffs Q 6 H

Aspirin 81 mg PO once daily

Amlodipine 10 mg PO once daily

Atorvastatin 40 mg PO once daily (FLP 1 year ago: TC 142, LDL 67, HDL 46, TG 145)

Prednisone 20 mg PO daily (initiated as 60 mg PO daily earlier in this hospital stay for COPD exacerbation; plan is to taper the dose and discontinue therapy within 2 weeks of hospital discharge)

All

Ampicillin–sulbactam: facial edema, tongue swelling, and periorbital edema

Ceftazidime: urticarial rash on chest and face with shortness of breath

Codeine: nausea, pruritus

ROS

(+) Fatigue, fever, ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.